Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

May 20, 2013Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 20, 2013, 9:05 PM CDT for Le Sueur County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 9:05 PM CDT (02:05 UTC)
Expired
May 20, 2013, 9:45 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS83 KMPX 210205
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT MON MAY 20 2013

MNZ076-077-083-084-210245-
BLUE EARTH-LE SUEUR-RICE-WASECA-
905 PM CDT MON MAY 20 2013

AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF WASECA...OR 12 MILES SOUTH OF LE
CENTER. THIS STORM WAS MOVING NORTH AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELYSIAN.
  KILKENNY.
  MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4448 9367 4440 9340 4413 9356 4419 9380
TIME...MOT...LOC 0206Z 198DEG 19KT 4425 9365

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 20, 6:56 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 20, 6:56 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 PM CDT MON MAY 20 2013

.UPDATE...
FOR 00Z AVIATION DISCUSSION BELOW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED 258 PM CDT MON MAY 20 2013

EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH RAP40 500MB
HEIGHTS...WINDS...OVERLAID WITH SURFACE PRESSURE SHOWED A VERTICALLY
STACKED CYCLONE OVER THE MN/DAKOTA BORDER. A WELL-DEFINED WARM FRONT
WAS ORIENTED WEST/EAST FROM THE ELBOW OF WESTERN MINNESOTA UP
THROUGH LAKE SUPERIOR...WITH A COLD FRONT EXTENDING SOUTHWEST
THROUGH CENTRAL NEBRASKA. ROTATING AROUND THE UPPER LEVEL LOW WAS A
SHORTWAVE OVER SOUTHEASTERN MINNESOTA WHICH WAS THE DRIVING FACTOR
BEHIND A FEW SCATTERED SHOWERS ALONG AND NORTH OF I94. 19Z SPC
MESOANALYSIS SHOWED 500J/KG OF SBCAPE IN THE WARM SECTOR OF THIS
CYCLONE...WITH NO CIN...THUS THE SCATTERED SHOWER ACTIVITY ONGOING
ACROSS THE REGION WILL PERSIST INTO THE EVENING HOURS. COULD SEE A
STRAY THUNDERSTORM AS WELL...BUT THE BEST DEEP LAYER SHEAR WILL BE
CONFINED ACROSS THE SOUTHEAST OF THE CWA. THEREFORE NOT ANTICIPATING
MUCH OF A THREAT FOR SEVERE WEATHER...ESPECIALLY CONSIDERING THE
CONTROLLED RELEASE OF CAPE EVIDENT ACROSS THE REGION VIA THE
CELLULAR CONVECTION.

TONIGHT THE SHOWERS SHOULD DECREASE IN COVERAGE ACROSS THE SOUTH...
WITH REDEVELOPMENT EXPECTED AGAIN ON TUESDAY AFTERNOON. THE SURFACE
LOW WILL GRADUALLY FILL AS IT SLOWLY MEANDERS EASTWARD. BUFR
FORECAST SOUNDINGS VIA BOTH THE NAM AND GFS SHOW MUCH SHALLOWER CAPE
PROFILE TUESDAY AFTERNOON WHEN COMPARED TO TODAY...SO HAVE REMOVED
THUNDER ACROSS THE WEST AND HAVE LOWERED TEMPS OVER THE ENTIRE
REGION. IN SHORT TUESDAY WILL BE A CLOUDY AND COOL DAY WITH LIGHT
RAIN SHOWERS EXPECTED ONCE AGAIN.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 247 PM CDT MON MAY 20 2013

WE WILL STILL BE DEALING WITH THE EFFECTS OF THE SLOWLY DEPARTING
UPPER LOW TUESDAY NIGHT INTO WEDNESDAY... WITH A CONTINUATION OF
SHOWER CHANCES OVER THE AREA... ENHANCED WITH THE DIURNAL CYCLE
AND PASSAGE OF INDIVIDUAL VORTICITY LOBES ACROSS THE AREA.
HOWEVER... THE TREND OF INSTABILITY AND SHEAR BEING DISPLACED EAST
WILL CONTINUE... SO CHANCES FOR SEVERE WEATHER WILL ALSO BE ON THE
DOWNWARD TREND THROUGH THE PERIOD AND BE FOCUSED EAST OF OUR AREA.
WE FINALLY LOOK TO GET ON THE BACKSIDE OF THE UPPER TROUGH
WEDNESDAY NIGHT... WITH SURFACE RIDGING NOSING IN FROM THE NORTH
BY THURSDAY. THE GFS... NAM... AND ECMWF ARE ALL IN DECENT
AGREEMENT ON THE TIMING OF THINGS... SO HAVE GOOD CONFIDENCE THAT
WE/LL FINALLY SEE A COMPLETELY DRY DAY BY THURSDAY. THE SURFACE
RIDGE WILL SLIDE EAST BY FRIDAY... WITH WARM ADVECTION STARTING TO
SETUP ACROSS THE AREA. AT THIS POINT... THE GFS AND ECMWF START TO
DIVERGE SOME... BUT MAINLY WITH THE DEGREE TO FORCING AND
INSTABILITY ALONG THE ELEVATED WARM FRONT... WITH THE ECMWF
ACTUALLY GENERATING PCPN SOONER AND FARTHER EAST THAN THE GFS. AT
THIS POINT... AM INCLINED TO GO WITH THE SLOWER SOLUTION AND KEEP
THINGS DRY THROUGH FRIDAY. HOWEVER... BY SATURDAY AND THEN THROUGH
THE REMAINDER OF THE FORECAST IT LOOKS LIKE WE/LL HAVE CHANCES FOR
SHRA/TSRA ACROSS THE AREA ONCE AGAIN AS LOW PRESSURE SITS OVER THE
CENTRAL PLAINS AND WE SEE A PROLONGED PERIOD OF WARM ADVECTION AND
ELEVATED INSTABILITY ACROSS THE AREA WITH THE PRIMARY SURFACE WARM
FRONTAL BOUNDARY SLOWLY LIFTING NORTH TOWARD THE REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 656 PM CDT MON MAY 20 2013

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING AS A LOW PRESSURE CENTER MOVES INTO THE AREA. ANTICIPATED
COVERAGE ONLY WARRANTS A VICINITY MENTION HOWEVER...OUTSIDE OF THE
00Z-04Z TIMEFRAME WHEN INSTABILITY IS HIGHER AND A TEMPO SHRA/TS
WITH MVFR CIGS/VSBYS APPEARS REASONABLE AT MOST SITES. CIGS WILL
DEGRADE TO MVFR AT MN SITES AFTER SUNSET...WITH IFR CIGS AT KAXN-
KSTC-KRWF IN CLOSER PROXIMITY TO THE LOW PRESSURE CENTER. CIGS
GRADUALLY SCATTER AND IMPROVE BY 18Z TUESDAY. COULD SEE SCATTERED
SHOWERS/TS AGAIN ON TUESDAY...BUT CONFIDENCE ON TIMING/COVERAGE IS
TOO LOW AT THIS POINT TO INCLUDE IN THE TAF. SOUTH-SOUTHWEST WINDS
WILL BACK TO EAST/SOUTHEASTERLY AND LOSE THE GUSTINESS BY 02Z...AND
THEN BECOME SOUTHWEST/WESTERLY ON TUESDAY AT ALL BUT KAXN/KSTC
WHERE NORTHEASTERLY WINDS WILL PERSIST.

KMSP...
THE MOST PROBABLE TIME FRAME FOR THUNDERSTORMS IS BETWEEN 01Z AND
03Z. AFTER THAT...COULD SEE WIDELY SCATTERED SHOWERS THROUGH
08Z...WITH SLIGHT VSBY REDUCTIONS IN BR THROUGH SUNRISE. CIGS
EXPECTED TO LOWER TO AROUND 1800 FEET OVERNIGHT...AND SCATTER OUT
TUESDAY AFTERNOON. WINDS WILL BECOME SOUTHEASTERLY /110-130
DEGREES/ BY 03Z THROUGH THE OVERNIGHT HOURS...VEER TO SOUTHERLY BY
DAYBREAK...AND THEN SOUTHWEST/WESTERLY DURING THE AFTERNOON.
SPEEDS AT 5-10 KTS THROUGH THE PERIOD.

/OUTLOOK FOR KMSP/
WED...VFR/MVFR CIGS WITH -SHRA LIKELY. WINDS NE AT 05G10KTS.
THU...VFR. WINDS NNE AT 10-15KTS.
FRI...VFR. WINDS SE AT 5-15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...TRH
AVIATION...LS
Hazardous weather outlook, May 20, 7:09 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT MON MAY 20 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
709 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. HEAVY RAIN...
SMALL HAIL... AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THE
STORMS THAT DEVELOP. THE STRONGEST STORMS... WHICH WOULD MOST LIKELY
OCCUR EAST OF INTERSTATE-35 PRIOR TO 10 PM... COULD PRODUCE HAIL TO
QUARTER SIZE AND LOCALIZED WIND GUSTS TO 50 MPH. STORM MOTION WILL
GENERALLY BE TO THE NORTHEAST AT 30 TO 35 MPH. SHOULD HEAVY RAIN
OCCUR IN LOCATIONS WHICH SAW SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS... THEN FLOODING OF SMALL STREAMS AND URBANIZED AREAS
COULD OCCUR QUICKLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY ACROSS
FAR EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER IN WEST CENTRAL WISCONSIN ON
TUESDAY... WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE
PRIMARY POTENTIAL HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE PRIOR TO 10 PM
CDT...MAINLY EAST OF INTERSTATE 35.

In the hours before

Special weather statement, May 20, 9:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT MON MAY 20 2013

MNZ076-077-083-084-210245-
BLUE EARTH-LE SUEUR-RICE-WASECA-
905 PM CDT MON MAY 20 2013

AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF WASECA...OR 12 MILES SOUTH OF LE
CENTER. THIS STORM WAS MOVING NORTH AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELYSIAN.
  KILKENNY.
  MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4448 9367 4440 9340 4413 9356 4419 9380
TIME...MOT...LOC 0206Z 198DEG 19KT 4425 9365

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:43 PM CDTSpecial Weather StatementMPXRice47 min
May 20, 10:17 PM CDTSpecial Weather StatementMPXDakota43 min
May 21, 10:24 AM CDTRiver Flood WarningMPXBuffalo, Pepin6 days

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.